MAUDE Adverse Event Report: ETHICON INC. SFXSYM PDS+ UNI VIO 18IN 1 SA CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSYM PDS+ UNI VIO 18IN 1 SA CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1A404
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Post Operative Wound Infection (2446)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: what is the surgeon¿s experience with this stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure date of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the tissue condition (normal, thin, calcified, fragile, diseased)? when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? did the surgeon then proceed with wound closure in the opposite direction of the first pass? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? please describe the appearance of the suture during the second procedure? did the suture barbs not engage in the tissue post op? did the suture pull through the tissue? were there any patient stress factors that led to the this event? how was the dehiscence managed? please describe the patient manifestations of the reported infection (location, severity, appearance, systemic or local infection).Please provide the onset date/time of infection from the initial surgical procedure.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? were cultures performed? if so, please provide the results.How much and what type of drainage is present in this wound? were any pre-op cleansing procedures changed recently? if yes, please describe please describe any surgical intervention required for the wound dehiscence including date and findings.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? was there any suture deficiency that caused or contributed to this event? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number?.
 
Event or Problem Description
It was reported that a patient underwent an open colectomy on an unknown date and barbed suture was used to close the fascia.One week later, the wound became infected, and the fascial tissue ruptured and dehisced.The suture itself was not broken.Because the surgery involved contamination due to gastrointestinal perforation, the doctor does not believe the suture was necessarily the cause.However, since the technique had recently been changed from interrupted sutures, the doctor was concerned.Reoperation was performed as treatment.The patient is recovering.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional h6 health effect - impact code additional information was requested, and the following was obtained: serious injury ¿yes (surgical site infection with fascial dehiscence requiring re-operation).What is the surgeon¿s experience with this stratafix suture? ¿unk (the surgeon had recently changed the technique from interrupted sutures).Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure ¿unk.Date of index surgical procedure? ¿unk.The diagnosis and indication for the index surgical procedure? ¿open colon surgery for a gastrointestinal perforation with contamination.What was the tissue condition (normal, thin, calcified, fragile, diseased)? ¿contaminated/infected surgical field due to gastrointestinal perforation; further details unk.When beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? ¿unk.After taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? ¿unk.Did the surgeon then proceed with wound closure in the opposite direction of the first pass? ¿unk.Was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? ¿unk.Were two reverse stitches performed across the incision prior to closure? ¿unk.Please describe the appearance of the suture during the second procedure? ¿the suture itself was not broken; the fascial tissue had ruptured and dehisced.* did the suture barbs not engage in the tissue post op? ¿unk.* did the suture pull through the tissue? ¿the fascial tissue was disrupted; it is possible the tissue failed rather than the suture, but details are unk.Were there any patient stress factors that led to this event? ¿yes; the surgery was contaminated due to gastrointestinal perforation and subsequent infection developed.How was the dehiscence managed? ¿re-operation was performed.Please describe the patient manifestations of the reported infection (location, severity, appearance, systemic or local infection).¿surgical site infection at the fascial closure site with dehiscence; further details unk.Please provide the onset date/time of infection from the initial surgical procedure.¿approximately one week after the index surgery.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? ¿yes; the procedure involved gastrointestinal perforation with contamination.Did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? ¿unk.Were cultures performed? if so, please provide the results.Unk.How much and what type of drainage is present in this wound? ¿unk.Were any pre-op cleansing procedures changed recently? if yes, please describe ¿unk.Please describe any surgical intervention required for the wound dehiscence including date and findings.Re-operation was required due to infection and fascial dehiscence; the suture was intact but the fascial tissue had ruptured.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no suture breakage was observed; no specific suture anomaly was identified.Was there any suture deficiency that caused or contributed to this event? no clear suture deficiency was identified; contribution is unk.Other relevant patient history/concomitant medications? unk.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the physician considered that the infection related to the contaminated surgery may have contributed; it may not have been due to the suture itself, but the event occurred after a recent change in suturing technique, and the physician was concerned due to lack of similar prior reports.What is the patient's current status? => the patient is recovering.Lot number? => unk.

Brand Name
SFXSYM PDS+ UNI VIO 18IN 1 SA CT-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24064298
Report Number2210968-2026-00449
Device Sequence Number18486920
Product Code NEW
UDI-Device Identifier10705031227699
UDI-Public10705031227699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K182873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXPP1A404
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2025
Supplement Date Received by Manufacturer02/09/2026
Initial Report FDA Received Date01/13/2026
Supplement Report FDA Received Date02/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown